After a suspected chemical attack earlier this week in the southeastern Syrian province of Idlib that killed dozens of civilians, Dr. Abdel Hay Tennari, an internal medicine specialist doing his residency on respiratory diseases at a field hospital supported by the Syrian-American Medical Society in Idlib, rushed to treat victims arriving at the Sarmin Field Hospital.

Speaking to Syria Deeply by phone, he said that the 22 critical patients he had treated so far all exhibited signs of exposure to a nerve agent. Their symptoms — foaming at the mouth and fluid filling the lungs, which can lead to suffocation — were consistent with the effects of Sarin gas. At least 74 people died in the alleged chemical attack, according to a document detailing the victims' names that was released by the Idlib Health Directorate. World leaders accused Syrian president Bashar al-Assad's government of carrying out the attack. However, Damascus issued a statement categorically denying that it used any form of poisonous gas in Khan Sheikhoun.

SYRIA DEEPLY: What did your patients tell you about the incident?
DR. ABDEL HAY TENNARI: They told me that there was an attack from an airplane and they saw a rocket that was released from the airplane. Soon after, they started having problems breathing and they felt weakness in their bodies. So many people died from the attack [in Khan Sheikhoun] and many who arrived at hospitals were already dead.

We received 22 patients where I practice at Sarmin Field Hospital, and many of these people arrived with severe injuries. We know that other hospitals closer to the attack have received many more patients, many of them children and elderly people. Many parents have been separated from their children following the attack and families are looking for their children everywhere. They are going from hospital to hospital trying to find their children. I saw one baby: He was so tiny, and he was alone. We have no idea who his parents are and because he is so small we can't ask him.

Turkish ambulance on its way to rescue victims of the attack on April 4 — Photo: Ferhat Dervisoglu/Depo Photos via ZUMA

There are hundreds of victims, and so far we can confirm that 65 people have died. The more [critical] patients [that I have treated] are those who had inhaled high amounts of the toxin.

Assad's government has denied that their military used chemical weapons in Khan Sheikhoun. Do you believe this to be true?
Patients have said that the attack came from a regime airplane; the regime also used chemical agents before when they attacked Eastern Ghouta near Damascus four years ago. Also, 36 hours before the chemical attack, the regime launched three airstrikes on Marrat al-Numan Hospital, completely destroying the hospital. Marrat al-Numan is a large central hospital which is 25 km from the site of the attack. This hospital would have been used to treat and save a large number of the patients. We believe that the regime has purposely attacked this hospital [to cause maximum casualties]. They have done this before by attacking other hospitals in Idlib and throughout Syria.

Were you able to tell what type of toxin your patients inhaled?
The chemical agent is Sarin. We feel that [the regime used] Sarin because of two main things. First, the symptoms exhibited by the patients are consistent with the use of Sarin. This includes: shortness of breath, huge amount of excessive secretion from the mouth and lungs with induced dyspnea, and constricted pupils. Hundreds of people [from the same attack] have displayed these same symptoms.

There are rumors that are being widely spread through social media channels.

Second, the patients I have treated have recovered after being given Pralidoxime, which is an antidote to Sarin. Those who were given the Sarin antidote became stable in about an hour. The fact that patients responded so quickly to the antidote makes us believe that the regime used the chemical agent Sarin.

There have been rumors circulating that families are being told that a person who otherwise appears to have died from the effects of the chemical could be revived within 48 hours. Do you have a response to this?
There are rumors that are being widely spread through social media channels like WhatsApp, Telegram messenger and Facebook that, during the attack on Ghouta four years ago, some victims came back [to life]. My guess is that those victims were not seen by doctors or checked with the correct machine to see if there was cardiac activity [prior to being confirmed dead]. But this is a rumor. A patient who is dead, or a severe patient who has not received treatment will not survive. But people hear rumors and they rush to believe it.

Is Pralidoxime being used to treat all patients exposed to the chemical agent?
Unfortunately, there's a shortage of the antidote, so only the most severe patients received it. We have now referred the difficult cases to Turkey, because they have the antidote there. But even this is risky because it takes two or three hours to get to Turkey and many patients will lose their lives on the way.

As a doctor, I am afraid because now we don't have the antidote anymore. If the regime uses Sarin again, we won't be able to treat and save people.


See more from World Affairs here